aequationes mathematicae

, Volume 54, Issue 1–2, pp 102–107 | Cite as

Spectral variation bounds for diagonalisable matrices

  • Rajendra bhatia
  • Ludwig Elsner
  • Gerd M. Krause
Research Papers


This note is related to an earlier paper by Bhatia, Davis, and Kittaneh [4]. For matrices similar to Hermitian, we prove an inequality complementary to the one proved in [4, Theorem 3]. We also disprove a conjecture made in [4] about the norm of a commutator.

AMS (1991) subject classification

15A42 15A60 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Ando, T. andNakamura, Y.,Bounds for the antidistance, Technical Report, Hokkaido University, 1986.Google Scholar
  2. [2]
    Bhatia, R.,Perturbation Bounds for Matrix Eigenvalues, Longman, Essex and Wiley, New York, 1987.zbMATHGoogle Scholar
  3. [3]
    Bhatia, R.,The distance between the eigenvalues of Hermitian matrices. Proc. Amer. Math. Soc.96 (1986), 41–42.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Bhatia, R., Davis, C. andKittaneh, F.,Some inequalities for commutators and an application to spectral variation. Aequationes Math.41 (1991), 70–78.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Bhatia, R., Davis, C. andKoosis, P.,An extremal problem in Fourier analysis with applications to operator theory. J. Funct. Analysis82 (1989), 138–150.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    Bhatia, R., Davis, C. andMcIntosh, A.,Perturbation of spectral subspaces and solution of linear operator equations. Linear Algebra Appl.52/53 (1983), 45–67.MathSciNetGoogle Scholar
  7. [7]
    Bhatia, R. andLi, R.-C.,On perturbations of matrix, pencils with real spectra II. Math. Comp.65 (1996), no. 214, 637–645.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Elsner, L. andFriedland, S.,Singular values and doubly stochastic matrices. Linear Algebra Appl.220 (1995), 161–170.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Hoffman, A. J. andWielandt, H. W.,The variation of the spectrum of a normal matrix. Duke Math. J.20 (1953), 37–39.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    Holbrook, J. A. R.,Spectral variation of normal matrices. Linear Algebra Appl.174 (1992), 131–144.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Mirsky, L.,Symmetric gauge functions and unitarily invariant norms. Quart. J. Math.11 (1960), 50–59.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    Omladič andŠemrl, P.,On the distance between normal matrices. Proc. Amer. Math. Soc.110 (1990), 591–596.CrossRefMathSciNetGoogle Scholar
  13. [13]
    Sun, J.-G.,On the perturbation of the eigenvalues of a normal matrix. Math. Numer. Sinica6 (1984), 334–336.zbMATHMathSciNetGoogle Scholar
  14. [14]
    Sunder, V. S.,On permutations, convex hulls, and normal operators. Linear Algebra Appl.48 (1982), 403–411.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Verlag 1997

Authors and Affiliations

  • Rajendra bhatia
    • 1
  • Ludwig Elsner
    • 2
  • Gerd M. Krause
    • 2
  1. 1.Indian Statistical InstituteNew DelhiIndia
  2. 2.Fakultät für MathematikUniversität BielefeldBielefeldGermany

Personalised recommendations